Illinois, 2018

Dense Fog in Illinois, July 27, 2018

July 27, 2018 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less during the early morning hours. The fog formed in a light north wind flow between high pressure over the northern Plains and a weak low over the Southeast.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less during the early morning hours. The fog formed in a light north wind flow between high pressure over the northern Plains and a weak low over the Southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 1:41 AM CST, 19 minutes earlier.

Area forecast discussion, Jul 27, 1:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
241 AM CDT Fri Jul 27 2018

.SHORT TERM...(Today through Sunday night)
Issued at 240 AM CDT Fri Jul 27 2018

Main forecast concern is fog early this morning. As of 07z,
several automated airport sites in southern Illinois were
reporting dense fog. A look at a few webcams in the kmvn/kmwa area
suggests the fog is rather patchy so far. There is also some
higher cloud cover arriving from the west. Will hold off on
issuing a headline for the fog at the moment, since it seems to be
more hwo and sps material.

Otherwise, overcast skies and a couple isolated showers lingered
over west KY during the pre-dawn hours. Looking at rap deep-layer
moisture forecasts, the back edge of this deeper moisture should
exit western KY around sunrise. Areas of fog and low stratus over
southern IL and se Missouri will burn off by mid morning. The
result will be partly to mostly sunny skies this afternoon across
the entire region. 850 mb temps will be a couple degrees lower
than Thursday, and surface highs will follow suit. Highs will be
mostly in the mid 80s, which will be 3 to 5 degrees lower than
yesterday.

Surface high pressure will move very slowly east across the Ohio
Valley this weekend. Over the past few days, the models have been
gradually delaying the arrival of moisture from the west. For the
most part, it now looks like a dry weekend in western KY and
southwest IN. Over southern IL and southeast MO, a small chance of
showers will begin Sat night and increase on Sunday. Thunder
probabilities appear very low this weekend, since the east to
northeast low level flow will be relatively stable. Highs will be
in the lower to mid 80s both Saturday and Sunday.

Precip chances will start to ramp up Sunday night from west to
east as the low level ridge breaks down over our region. Again,
low level instability and moisture will be slow to return, so
thunder chances will be small Sunday night.

.LONG TERM...(Monday through Thursday)
Issued at 240 AM CDT Fri Jul 27 2018

Confidence remains higher than average through much of the long term
as deterministic models continue to come into better agreement with
each other and their ensemble mean solutions. Overall confidence
does diminish some by the middle of next week as model differences
emerge in timing the departure of the early week system.

Upper level energy emanating from southern Canada and the northern
Plains early in the weekend will stream southeast into the nation's
mid section late in the weekend and early next week. This will
encourage the development of an upper low over the mid Mississippi
Valley by Monday night or Tuesday. The upper low is forecast to
induce the development of a wave of low pressure just south of the
immediate forecast area late Monday. This wave is forecast to move
northeast into the Ohio Valley on Tuesday. The surface low will
continue to progress northeast through Wednesday, but the upper low/
trough will likely be slow to depart mid week.

All of this yields our next good chance of showers and thunderstorms
Monday into Tuesday. Smaller chances will linger into Tuesday night
and Wednesday given the proximity of the upper low. Models continue
to signal the time frame from late Monday into Tuesday morning as
having the greatest shower and thunderstorm coverage as the surface
wave moves through. A few strong storms cannot be completely ruled
out during this time, especially along and south of the surface low
track. However, the overall pattern and the timing of the frontal
wave during the overnight hours do not appear to favor an organized
severe threat at this time. With precipitable water values forecast
in the 1.5 to 2 inch range, the main impact during this time would
be from locally heavy rain. It's not much of a concern though given
that most of the area could use some rain with many stations running
2 to 3 inches below normal for the month.

With more atmospheric moisture and cloud cover around, temperatures
are forecast to average below normal during the day, with highs
generally in the lower to middle 80s. Nighttime lows should be near
seasonal, with readings in the mid to upper 60s. Somewhat warmer
daytime readings should return by Thursday with highs in the mid to
upper 80s.

&&

.AVIATION...
Issued at 1157 PM CDT Thu Jul 26 2018

Some mid-level ceilings and light showers may linger for a few
more hours over west Kentucky. The main issue for this forecast is
fog/low cloud potential overnight mainly over the western half of
the area. Cannot rule out some dense fog formation, especially at
KCGI, but some guidance is suggesting low MVFR or IFR ceilings.
Confidence is quite low in the details, but some lower conditions
of some sort area decent possibility at KCGI and KPAH overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...RJP
AVIATION...DRS
Hazardous weather outlook, Jul 26, 1:52 PM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
252 PM CDT Thu Jul 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
252 PM CDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of southern Illinois,
southwest Indiana, western Kentucky, and southeast Missouri.

.DAY ONE...This afternoon and Tonight

There is a slight chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms returns to the region late in the weekend
and continues through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
July 27, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770493, 770494, 770495, 770496, 770497, 770498, 770499, 770500, 770501, 770502, 770503, 770504, 770505, 770506, 770507, 770508, 770509, 770510, 770511.